Jump to content
CrazyBoards.org

Bipolar depression--what med to try


Recommended Posts

I have BP II and am very depressed right now. I'm on lithium, Effexor, Provigil and Ambien, but that's  not cutting it right now. Any suggestions on something to add for depression and/or severe anxiety? I think Lamictal would be ideal, but I got an allergic rash from it and now no one will prescribe it to me.

Link to comment
Share on other sites

I read around on crazymeds and found this:

Geodon (ziprasidone HCl). One of the newer atypicals, Geodon is proving to be effective in helping with bipolar depression, as it hits a lot of dopamine receptors and does a bit of serotonin and norepinephrine reuptake inhibition.

Now, I have taken Geodon and found it not to my liking. It made me sleep a LOT and I felt kind of dazed. However, those effects may not effect you or may go away. I was not properly educated on the drug when I was prescribed it and did not understand it was for mood stabilization, so I stopped taking it without consulting my pdoc.

This is one option - an atypical antipsychotic- you can discuss with your pdoc. I'm sure it is helpful for a lot of people and isn't always as evil as I felt it was at the time.

Link to comment
Share on other sites

Hubby used to be BPVI - all the mania, none of the depression. I say USED TO. 2 years ago he went into a pretty bad depression. He had been on zyprexa, which worked wonders on mania, but it only seemed to make his depression worse. He is now coming out of his depression with lamictal and seroquel. He is at 100mg of lamictal...took him a month to get up to that dosage and he will be going up slightly more. The seroquel he takes at night when he has trouble sleeping. Anywhere from 25-100mg depending. Doctor has given him leeway on dosage. Everyone is a little different, but lamictal seems to work better for people stuck on the depressive end.

Link to comment
Share on other sites

Thanks for the suggestions. I tried Geodon about a year ago and had a really awful reaction (could barely stand, couldn't pee, etc.) so I will not try that again. As I mentioned in my post, no doctor will prescribe Lamictal for me again since I got an allergic rash (even tho I don't believe it was the deadly rash). I've thought about Seroquel, but I'm not sure if it helps with depression?

Link to comment
Share on other sites

Seroquel does some serotonin re-uptake, so it can help w/ the depression and other issues. It's supposed to be a drug that people are finding really useful for all sorts of things. It does make you sedated, but that goes away after a few days. Maybe it might work for you. mel

Link to comment
Share on other sites

My Pdoc recommended to me to start exercising 6 days a week.  Now I'm so pissed at her for making me get off the couch 6 days a week that I'm no longer as depressed  ;) .  I even get more than 5 hours of sleep and getting better.  I'm a minimalist and on Lithium all alone now which I like.  I'm not a fan of the AD's.

Link to comment
Share on other sites

no doctor will prescribe Lamictal for me again since I got an allergic rash (even tho I don't believe it was the deadly rash).

<{POST_SNAPBACK}>

i'm pretty ticked that no dr. will prescribe Lamictal for me either since i got a rash. it was a tiny rash not the deadly one and i'm sure it would have gone away with time. lamictal is the only thing that has really helped with my depression since prozac...but then that pooped out on me. i need an AD, too, but i'm not sure what pdoc will want to try. good luck to you!

<{POST_SNAPBACK}>

Are docs just too worried to Rx Lamictal after any type of rash. There is only the one rash that can become very serious and even rarer it can kill you but it is not going to happen over night. I also got a rash while on Lamictal but it was not "the rash". I called my pdoc around midnight to report I had a rash. She monitored my condition all night long. The rash disappeared ala Benadryl. It was completley gone by 11AM the next day. I had to go off all of my medications at the time to see if any were responsible for the rash. After a week with no further rash or like symptoms, I was allowed to start back on one medication at a time. The first medication I re-started was Lamictal. Since then I increased my dose from 200mg, then to 300mg, and now take 400mg of Lamictal. I have never had another rash.  I wish some docs would allow some people to give Lamictal another try when a rash develops, because it is seldom "the rash", and because many people have benefitted from Lamictal before they develop a rash.

My opinion only.

Erika

Link to comment
Share on other sites

Are docs just too worried to Rx Lamictal after any type of rash. There is only the one rash that can become very serious and even rarer it can kill you but it is not going to happen over night. I also got a rash while on Lamictal but it was not "the rash". I called my pdoc around midnight to report I had a rash. She monitored my condition all night long. The rash disappeared ala Benadryl. It was completley gone by 11AM the next day. I had to go off all of my medications at the time to see if any were responsible for the rash. After a week with no further rash or like symptoms, I was allowed to start back on one medication at a time. The first medication I re-started was Lamictal. Since then I increased my dose from 200mg, then to 300mg, and now take 400mg of Lamictal. I have never had another rash.
Link to comment
Share on other sites

I guess I'm a lucky one that tolerates Lamictal very well.  I'm on it for Bipolar and epilepsy and it works really well.  The only thing I don't like is how absolutely dead it makes me feel.  For example, a very very close family member just died and I'm having no reaction whatsoever.  None.  And I'm hating myself for it.  But I guess that's the nature of mood stabilizers.

Link to comment
Share on other sites

Thanks for all the opinions/suggestions/experiences.

-Re: Lamictal--I agree that drs are overly concerned about Steven-Johnson's syndrome and rashes. From what I've read, no one (not a single person) has died after getting the "deadly rash" from Lamictal. Yes, the syndrome can, does and has killed--but so far, not with Lamictal use (not that getting it at all wouldn't suck...but probably not kill). The rash I got was definitely an allergic reaction (bleeding under the skin), but I didn't have any other symptoms at all. I think I would have been fine. However, I had been on Lamictal for 5-7 weeks at that point (tho still not at a therapeutic dose) with no effects--positive or negative--so I don't know that it would really help me.

-Seroquel--Thanks for the info. Maybe I will try it. I'm a bit concerned about the sedation because I'm feeling rather sedated already. I sleep okay with Ambien right now, but maybe I could try just the Seroquel at night and see how that worked. I'm a bit doubtful b/c nothing besides Ambien has ever worked. Anyone know if there's a generic for Seroquel yet? I'm currently unemployed (looking for a job) and will be without health insurance in two weeks. I'm applying for patient assistance for Effexor and Provigil (and lithium's cheap), but I couldn't afford an expensive med. Maybe my pdoc will have samples.

-Exercise--Yes, I need to exercise more. Historically, though, exercising doesn't help my mood very much...though it is a healthy activity.

Link to comment
Share on other sites

Seroquel works for my depressions AND gives me a solid sleep. Hence, I only take it at night. I only feel drowsy the next day, if I have to wake early (5.30) otherwise I'm ok.

The only issue I have with it is some weight gain, but i'm putting up with that for the sake of feeling good!

Good luck  ;)

Link to comment
Share on other sites

Seroquel makes me sleep 9hrs a night without fail and I'm not groggy in the morning. As far as the money- there are a ton of free samples you can get from pdocs if you explain. The drug companies pass out free samples like candy. Also, there are drugcompanies that give reduced prices-you just have to apply. There is a website that tells you how to get free and reduced price drugs- if I find it, I will post it. NO, seroquel doesn't come in generic nad yes it is a very expensive little pill. My pdoc prescribed my 100 tablets to take 6 pills a day so I could have more med at the same price. (I take 250mg per day.) It  makes a huge difference money-wise and pill-splitters are the bomb. I know my monthly rx costs w/out ins. 800 $ about. Thank God for insurance. I know that there are alot of routes for getting meds if you don't have ins. Ask your pdoc, whatever med you end up taking will cost money and you should have no trouble getting free or reducd meds from drug cos. Mel

Link to comment
Share on other sites

Yeah...Exercise....this was something the tdoc insists on for hubby. We also got the.... "I'm not supposed to tell you this, but start taking fish oil" talk as well. There are many studies that show fish oil helps with depression symptoms.

Fish oil and exercise aren't substitutes for hubby's lamictal and seroquel, but they do help with depression and help the drugs work better.

SIDE NOTE: Since taking the fish oil, hubby's psoriasis has improved about a million percent. Patches are smaller, some disappeared and the flaking is a lot less with no more raw bleeding spots.

Link to comment
Share on other sites

Archived

This topic is now archived and is closed to further replies.

×
×
  • Create New...